Higher-Order Linearization and Regularity in Nonlinear Homogenization

Scott Armstrong, Samuel J. Ferguson, Tuomo Kuusi

Research output: Contribution to journalArticlepeer-review


We prove large-scale C regularity for solutions of nonlinear elliptic equations with random coefficients, thereby obtaining a version of the statement of Hilbert’s 19th problem in the context of homogenization. The analysis proceeds by iteratively improving three statements together: (i) the regularity of the homogenized Lagrangian L¯ , (ii) the commutation of higher-order linearization and homogenization, and (iii) large-scale C0 , 1-type regularity for higher-order linearization errors. We consequently obtain a quantitative estimate on the scaling of linearization errors, a Liouville-type theorem describing the polynomially-growing solutions of the system of higher-order linearized equations, and an explicit (heterogenous analogue of the) Taylor series for an arbitrary solution of the nonlinear equations—with the remainder term optimally controlled. These results give a complete generalization to the nonlinear setting of the large-scale regularity theory in homogenization for linear elliptic equations.

Original languageEnglish (US)
Pages (from-to)631-741
Number of pages111
JournalArchive for Rational Mechanics and Analysis
Issue number2
StatePublished - Aug 1 2020

ASJC Scopus subject areas

  • Analysis
  • Mathematics (miscellaneous)
  • Mechanical Engineering


Dive into the research topics of 'Higher-Order Linearization and Regularity in Nonlinear Homogenization'. Together they form a unique fingerprint.

Cite this